MAUDE Adverse Event Report: SMITH & NEPHEW, INC. KNIFE RASP; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. KNIFE RASP; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72201661
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during a shoulder arthroscopy, the product broke near of the cable due to the excess of force when pushing the fragment.The piece was been removed from the patient with a clamp.The same device was used to complete the procedure with no delay or patient injuries.
 
Additional Manufacturer Narrative
One knife rasp was returned for evaluation.Visual assessment of the device confirmed the reported breakage.The shaft has broken where it interfaces with the handle.The shaft of the device is bent in multiple locations and on two planes.The condition of the device indicates the device was subjected to excessive force during use.Per the devices instruction for use under ¿precautions¿ ¿as with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure¿.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
The reported knife rasp, intended for use in treatment, has not been returned for evaluation.Without the reported product a visual evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the device broke during use.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive force applied to the device during use.The instruction for use was reviewed and was found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
KNIFE RASP
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8800051
Report Number1219602-2019-00834
Device Sequence Number16900905
Product Code NBH
UDI-Device Identifier03596010606297
UDI-Public03596010606297
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201661
Device Lot Number50499282
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2019
Initial Date Received by Manufacturer 07/10/2019
Supplement Date Received by Manufacturer08/26/2019
10/18/2019
Initial Report FDA Received Date07/17/2019
Supplement Report FDA Received Date08/29/2019
10/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age22 YR